Hail, Russell
- When
- April 6, 6:18 PM CST
- Where
- Russell County, 5.11 mi ENE of Gorham
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -98.940
The hail occurred along Canyon Road and ranged in size from nickel to quarter size.
Supercell thunderstorms developed along a dry line northeast of Dodge City and moved northeast into central Kansas during the evening hours of April 6th, 2021. The hail ranged in size from quarter to half dollar size with a few 60 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Supercell thunderstorms developed along a dry line northeast of Dodge City and moved northeast into central Kansas during the evening hours of April 6th, 2021. The hail ranged in size from quarter to half dollar size with a few 60 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 5:32 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 632 PM CDT Tue Apr 6 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 302 PM CDT Tue Apr 6 2021 Main surface low continues to make progress into SW Neb at this time, with cold front pushing across NW KS, with a trailing dryline currently located across wrn KS. As the late afternoon progresses, short range solutions show the NW KS cold front surging SE as the dryline surges east. Think the combination of the two boundaries will be on the western doorstep of the forecast area by early this evening. The main question will be where strong/severe thunderstorm development will occur, given the increasing convergence along the boundaries and increasing steep lapse rates expected. Latest sounding data still shows a fairly stout cap across the area, with cap expected to erode as the front approaches and lift increases. Original thinking was that central KS would have the best chance to erode the cap for storm development, early this evening, near the triple point of the cold front and dryline intersection. But some of the hi-rez cam solutions now seem to be bringing the triple point further south, and develop some convection as far south as Pratt and near Great Bend. Timing still looks consistent with initial development probably holding off until closer to 5-7pm (22-00z). Modest deep layer shear and veer/back/veer shear profile should make for a messy storm mode, but could see a few discrete storms initially, so hail size should be limited to less than half dollars, with 60-70 mph winds possible as well given dry mid-levels. Largest hail threat should be with initial activity when potential for discrete storm mode is highest. But expect strong/severe storm mode to become more of a 60-70 mph wind threat as the storms congeal into storm clusters. Overall tornado threat should remain on the minimal (non zero) side given marginal LCLs, modest deep layer shear, and mixed storm mode. However, a weak/brief tornado cannot be completely ruled out before 9 PM given strengthening low-level jet and corresponding enlarging/looping low-level hodograph. For the overnight hours, expect the main dryline/cold front to sweep eastward, with a forward propagating area of showers/storms moving east into the western Missouri by early Wed morning. On the backside of the front, expect chilly and blustery winds from the W- NW going into Wed morning. Also as Wed morning progresses, expect to see wrap around showers on the W-NW side of the main surface low to rotate SE across most of central into south central KS for the daytime hours, as the main upper level shortwave leads to very steep lapse rates. There is some elevated instability as the wraparound showers move south, so could see a few embedded rumbles of thunder during max heating. Have expanded pops further south for Wed afternoon (closer to the Conshort), for this chance. Ketcham .LONG TERM...(Thursday through Tuesday) Issued at 302 PM CDT Tue Apr 6 2021 NW mid-upper flow will dominate the weather pattern for the end of the week with dry conditions and seasonal temperatures as downslope flow kicks in. Latest GFS and ECMWF do show a shortwave dropping south in the NW flow for Fri, which will lead to a dry cold front/wind shift pushing southeast across the area for Friday afternoon. Moisture appears to be limited to most areas, but will leave in a small pop for SE KS for Fri evening in case some low level moisture can make it back into KS. Rest of the weekend looks dry and seasonal, as NW flow and weak ridging moves across the region. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 626 PM CDT Tue Apr 6 2021 A cluster of storms has developed across central Kansas along the intersection of the cold front and dryline. Areas most likely to be impacted will be KRSL-KGBD as the storms lift rapidly north and east across the area this evening. We could see some wind gusts to around 50 knots along with large hail as the storms move toward KRSL through 02Z. Other storms may develop along the front through the night although there remains some capping concerns across southern Kansas. More widespread MVFR cigs are anticipated in the wake of the front which will spread across the region late tonight and into the day on Wed with IFR cigs also developing. Showers will remain possible through the day on Wed, especially across central KS as the mid/upper trough moves slowly across the are with northwest winds of 25 to 25 knots anticipated across much of central and south central KS. && .FIRE WEATHER... Issued at 302 PM CDT Tue Apr 6 2021 Windy conditions are expected for this evening ahead of a strong cold front expected to sweep across the area tonight with gusts of 35-45 mph likely. Humidity levels will increase, but the strength of the wind will elevate fire concerns some, especially with any lingering fires from the past few days. Expect scattered showers and storms tonight, and again on Wednesday afternoon. Expect a wind shift to the west and northwest early on Wednesday, with a blustery day expected, with wind gusts to 30-35 mph, but chances of showers on Wednesday will keep the grassland fire danger in the high category. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 51 43 72 / 70 60 40 0 Hutchinson 45 48 41 70 / 70 80 40 0 Newton 46 49 42 69 / 60 70 50 0 ElDorado 49 53 43 70 / 60 50 50 0 Winfield-KWLD 50 55 43 72 / 50 30 30 0 Russell 41 48 38 71 / 60 80 20 0 Great Bend 42 50 39 71 / 60 70 10 0 Salina 46 48 41 69 / 70 80 50 10 McPherson 45 48 41 69 / 70 80 40 0 Coffeyville 57 63 44 70 / 60 60 40 0 Chanute 57 61 45 68 / 70 50 40 10 Iola 57 62 44 66 / 70 60 50 10 Parsons-KPPF 57 61 45 69 / 70 50 40 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ032-033-047>053- 067>071-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM FIRE WEATHER...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Tue Apr 6 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Tue Apr 6 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered thunderstorms, some of which could be severe, are possible late this afternoon through tonight, especially for areas west of Salina to Wichita line. Wind gusts up to 65 mph and hail up to half dollar size will be possible with the strongest storms. Prior to any thunderstorm development, strong south winds will gust to 45 mph through early this evening. Please see the Wind Advisory for additional details. These strong winds will also elevate the Grassland Fire Danger Index into the Very High category for much of the area this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds may reach 35 to 40 mph on Wednesday, especially across central Kansas. Showers and a few embedded thunderstorms are possible on Wednesday afternoon. Pea size hail is the main concern if a thunderstorm can develop. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or tonight, especially for areas west of Interstate 135. As always, any reports of damaging winds or large hail are appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict RM/Ketcham
Special Weather Statement
National Weather Service Wichita KS
645 PM CDT Tue Apr 6 2021
KSZ032-047-070030-
Russell KS-Barton KS-
645 PM CDT Tue Apr 6 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Barton County in central Kansas...
* Until 730 PM CDT.
* At 641 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Ash Valley...moving northeast
at 35 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Great Bend, Russell, Hoisington, Gorham, Pawnee Rock, Albert,
Olmitz, Milberger, Bunker Hill, Galatia, Susank, Great Bend
Airport, Russell Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service. Winds ahead of this complex of thunderstorms are likely to
be gusty and could approach 50 mph before any rain or lightning
occurs.
Be prepared for severe thunderstorms in the next hour. Dime to
quarter sized hail has been reported in Rush and Pawnee Counties.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3889 9904 3890 9871 3877 9849 3865 9848
3826 9882 3826 9903
TIME...MOT...LOC 2342Z 218DEG 30KT 3838 9916
METZGERThe Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail occurred along Canyon Road and ranged in size from nickel to quarter size.
The Fire department reported the gust.
The hail was slightly larger than quarters.
The hail was nickel to quarter size.
Most of the hail was pea to dime size, but some hail stones were as large as quarters.
The hail occurred at the dispatch center.
The hail was pea to quarter size. The report was relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949683, 949685, 949686, 949689, 949690, 949691, 949692, 949693, 949694, 949695, 949696, 949702, 949703.